Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Aberdeen, SD

August 23, 2004Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2004, 2:34 PM CDT for Day County, Marshall County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2004, 2:34 PM CDT (19:34 UTC)
Expired
Aug 23, 2004, 3:00 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 AM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 23, 3:40 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT MON AUG 23 2004

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ACTIVE WEATHER PATTERN FOR SHORT TERM...MAIN CHALLENGE IS
DEVELOPMENT AND REDEVELOPMENT OF CONVECTION.  MAIN SOURCE OF
SYNOPTIC LIFT FOR EXPECTED CONVECTION THIS AFTERNOON IS MID LEVEL
LOW CURRENTLY SPINNING OVER IDAHO AS SEEN ON WATER VAPOR IMAGERY.
ONGOING OVERNIGHT ELEVATED CONVECTION WILL LEAVE LEFT OVER SURFACE
BOUNDARIES TO AID IN INITIATION FOR THUNDERSTORMS THIS AFTERNOON AS
WELL AS THE NORTHEASTWARD PUSH OF THE SURFACE WARM FRONT. SURFACE
WARM FRONT AT 06Z WAS STILL LOCATED EAST TO WEST ALONG NORTHERN
NEBRASKA. 35-40 KT LLJ CURRENTLY OVER WESTERN THIRD OF SOUTH DAKOTA
WILL GRADUALLY SHIFT EASTWARD ACROSS THE STATE TODAY AND REACH THE
EASTERN HALF OF SOUTH DAKOTA BY 21Z MON. THIS SHOULD ALSO PROVIDE
AMPLE LOW LEVEL LIFT WITH GOOD MOISTURE AND WARM AIR ADVECTION.
SOUTHERLY SURFACE WINDS WILL ALSO PICK UP TODAY AND SHOULD REACH THE
BREEZY TO WINDY CATEGORIES WITH 10 MB PRESSURE GRADIENT ACROSS CWA.
LOW LEVEL SHEAR PARAMETERS LOOKS FAVORABLE FOR TODAY WHILE DEEP
LAYER SHEAR LACKS UNTIL THIS EVENING. 0-6 KM BULK SHEAR VALUES
INCREASE THROUGHOUT THE DAY TODAY FROM 25 KT TO 40-50 KT BY 00Z TUE
AS MID LEVEL LOW APPROACHES CWA. SO FOR TODAY...EXPECT STORM
INITIATION LATE THIS AFTERNOON WEST OF THE MO RIVER. SEVERE
POTENTIAL EXISTS WITH DECENT SHEAR AND CAPE VALUES OF 1500 TO 2000
J/KG EXPECTED. MAIN THREAT SHOULD BE LARGE HAIL...MAINLY WITH ANY
SUPERCELLS THAT MAY DEVELOP. ONLY PROBLEM IS POTENTIAL FOR EXISTING
CLOUD COVER TO HINDER GOOD DESTABILIZATION. ACTIVITY SHOULD END FOR
A PERIOD OF TIME LATE TONIGHT INTO TUESDAY MORNING. HOWEVER...THE
WARM FRONT/COLD FRONT INTERSECTION WILL STILL BE IN THE VICINITY OF
THE EASTERN CWA AND SHOULD INITIATE STORMS TUESDAY AFTERNOON. CAPE
VALUES REMAIN DECENT AHEAD OF SYSTEM WITH VALUES 1000+ J/KG IN VERY
EASTERN CWA. LEFT ENTRANCE REGION OF UPPER JET ALSO SETS UP OVER
EAST TUESDAY AFTERNOON AND SHOULD PROVIDE ENHANCED LIFT. GOING
WEATHER GRIDS HANDLE THIS WELL. THE NEXT BEST CHANCE FOR PRECIP
EXISTS WEDNESDAY AFTERNOON WITH NEXT WARM PUSH IN TO EASTERN CWA.
THIS SYSTEM LOOKS MUCH WEAKER. LLJ DOES NOT DEVELOP UNTIL THE SHORT
WAVE MOVES INTO MINNESOTA. ETA OUTPUTS PRECIP IN CWA WHILE GFS KEEPS
IT OUT. WILL LEAVE GRIDS AS THEY ARE ATTM. LOWERS TEMPS A BIT OVER
EAST TODAY WITH CLOUD COVER...OTHERWISE ONLY SOME MINOR CHANGES WERE
MADE TO TEMP GRIDS.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT. THE EXTENDED PERIOD
LOOKS TO START OFF WET WITH THE UPPER TROUGH OVER THE NORTHWESTERN
PART OF THE COUNTRY BEGINNING TO PUSH EASTWARD. IT REACHES THE
ROCKIES BY FRIDAY MORNING...KEEPING SOUTHWEST FLOW OVER THE NORTHERN
PLAINS...WITH A FEW SHORTWAVES STILL RIDING AROUND IT AND ACROSS THE
AREA. THE TROUGH PUSHES ACROSS THE NORTHERN PLAINS ON FRIDAY...THEN
TRACKS NORTHEAST TOWARD HUDSON BAY...BRINGING NORTHWEST FLOW BACK TO
THE UPPER MIDWEST. AT THE SURFACE...A BROAD LOW SETS UP OVER THE
PLAINS ON THURSDAY...WITH A TROUGH MAINLY OVER THE CENTRAL AND
SOUTHERN PLAINS. THE ASSOCIATED COLD FRONT THEN TRACKS ACROSS THE
CWA LATE THURSDAY AFTERNOON AND NIGHT...NOT EXITING THE CWA UNTIL
FRIDAY MORNING BEFORE DRIFTING SLOWLY ACROSS MINNESOTA FRIDAY
AFTERNOON AND EVENING. WILL KEEP THE CHANCE OF TRW GOING FROM
THURSDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE CWA...THEN JUST IN
THE EAST FRIDAY EVENING TO ACCOUNT FOR SOME LINGERING PRECIPITATION
RIGHT BEHIND THE FRONT. HIGH PRESSURE BEGINS TO NOSE INTO THE PLAINS
ON SATURDAY...WITH THE MAIN HIGH REACHING THE REGION ON SUNDAY.
THEREFORE...WILL KEEP SATURDAY AND SUNDAY DRY.

TEMPERATURES SHOULD START OFF RIGHT AROUND NORMAL WITH SOUTHERLY
FLOW AHEAD OF THE APPROACHING FRONT AND H85 TEMPS IN THE UPPER TEENS
TO MID 20S. THEN LOOKING FOR A BIT OF A COOL DOWN AS THE FRONT
PASSES AND THE HIGH MOVES OVER THE REGION. H85 TEMPS FALL INTO THE
SINGLE DIGITS IN ALL BUT THE FAR SOUTHWEST BY SATURDAY...SO HIGH
TEMPS NOT LIKELY TO GET OUT OF THE 70S MOST AREAS.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

LILES/PARKIN
Hazardous weather outlook, Aug 23, 5:00 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT MON AUG 23 2004

MNZ039-046-SDZ008-020>023-240946-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON
AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AHEAD OF A SURFACE TROUGH
TUESDAY AFTERNOON IN EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS WILL BECOME SEVERE.
THE MAIN THREAT OF ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SDZ003>007-009>011-015>019-033>037-045-048-051-240946-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON
AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LILES

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:00 PM CDTSevere Thunderstorm WarningABRDeuel45 min
Aug 23, 6:45 PM CDTSevere Thunderstorm WarningABRDeuel45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.